Texas, 2011

Hail in Texas, November 20, 2011

November 20, 2011 · NWS FWD · 1 event in 1 county or zone

Showers and thunderstorms developed mainly north of Interstate 20 and behind a cold front. The overall upward forcing behind the surface cold front was weak, and thus all of the storms remained below severe limits; however, one storm did produce hail slightly larger than 1 in diameter near Collinsville in Cooke County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Showers and thunderstorms developed mainly north of Interstate 20 and behind a cold front. The overall upward forcing behind the surface cold front was weak, and thus all of the storms remained below severe limits; however, one storm did produce hail slightly larger than 1 in diameter near Collinsville in Cooke County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Nov 20, 7:02 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Nov 20, 7:02 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
702 PM CST SUN NOV 20 2011

.UPDATE...
THE IMMEDIATE THREAT FOR SEVERE WEATHER IN NORTH TEXAS APPEARS TO
BE WANING AND THUS HAVE CANCELLED THE WATCH FOR ALL OF NORTH
TEXAS. EXPECT THAT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
WILL CONTINUE THROUGH THE NIGHT AND SOME OF THESE MAY PRODUCE
SMALL HAIL AND NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES. THE 00Z
FWD SOUNDING SHOWS THE COLD FRONT TO BE CONFINED BELOW 925 MB OR
BELOW 3000 FT. ABOVE THE COLD FRONT THE ATMOSPHERE IS UNCAPPED AND
UNSTABLE BUT WEAK LAPSE RATES AND A LACK OF SIGNIFICANT
/UPWARD FORCING BEHIND THE FRONT IS LIKELY KEEPING THE SHOWERS
AND THUNDERSTORMS BELOW SEVERE LIMITS.

THE COLD FRONT IS MAKING AN IMPRESSIVE ADVANCEMENT SOUTH AND HAS
NOW PASSED THROUGH LAMPASAS AND PARTS OF NORTHERN BELL COUNTY. THE
WESTERN PORTION OF THE FRONT HAS MORE PUSH THAN THE EASTERN
SECTION AS THE FRONT THEN DRAPES TO THE NORTHEAST TOWARDS
CORSICANA AND EMORY. THE TEMPERATURE FORECAST FOR TONIGHT HAS BEEN
ADJUSTED BASED ON THIS LATEST POSITION BUT MAY NEED TO BE ADJUSTED
AGAIN DEPENDING ON HOW FAR SOUTH THE EASTERN PORTION ADVANCES.
WITH THE FRONT FARTHER SOUTH THAN PREVIOUS FORECAST...THIS COULD
AFFECT THE CONVECTIVE FORECAST FOR TOMORROW BUT WILL NOT BE MAKING
CHANGES AT THIS TIME.

82/JLD

&&

.AVIATION...
MULTIPLE AVIATION WEATHER CONCERNS THROUGH MONDAY AFTERNOON WITH
MVFR CEILINGS/VISIBILITIES EXPECTED THROUGH THE EVENING...BECOMING
IFR AFTER SUNRISE MONDAY AND REMAINING IFR UNTIL MID AFTERNOON.

A COLD FRONT...CURRENTLY NEAR A LAMPASAS...WACO...CORSICANA...TO
EMORY LINE...WILL REMAIN NEARLY STATIONARY OVERNIGHT AND LIFT
NORTHWARD ON MONDAY. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
WILL BE POSSIBLE NEAR AND NORTH OF THE COLD FRONT OVERNIGHT WITH
STORM CHANCES INCREASING ON MONDAY AS THE FRONT LIFTS NORTH AND
LARGE SCALE LIFT INCREASES. THE BEST THUNDERSTORM CHANCES AT ALL
TAF SITES WILL BE MONDAY AFTERNOON/MONDAY NIGHT.

A NORTH/NORTHWEST WIND WILL PREVAIL AT ALL TAF SITES OVERNIGHT AT
SPEEDS BETWEEN 6 AND 12 KNOTS ALONG WITH SOME HIGHER GUSTS THIS
EVENING. THE WIND WILL SLOWLY TURN TO THE NORTHEAST/EAST ON MONDAY
AS THE FRONT BEGINS TO LIFT NORTHWARD AND EVENTUALLY BECOME
SOUTHEAST MONDAY AFTERNOON/EVENING.

79

&&

.PREV UPDATE...
.UPDATE...

SEVERE THUNDERSTORM WATCH #893 UNTIL 05Z/11PM THIS EVENING FOR
AREAS FROM GRANBURY AND MARLIN...NORTHEAST TO BONHAM...PARIS AND
PALESTINE. UPDATES FORTH COMING. 75

&&

.PREV DISCUSSION... /ISSUED 157 PM CST SUN NOV 20 2011/

...SEVERE THUNDERSTORM POTENTIAL CONTINUES ACROSS PORTIONS OF NORTH
TEXAS LATER THIS AFTERNOON AND AGAIN ON MONDAY AFTERNOON AND
EVENING...

OVERALL...THIS AFTERNOONS FORECAST PACKAGE CONTINUES THE TRENDS
MENTIONED IN PREVIOUS FORECASTS OVER THE PAST SEVERAL DAYS. THE
COLD FRONT IS RUNNING SLIGHTLY AHEAD OF PREVIOUS TIMING...BUT
FAIRLY CLOSE TO THE NAM AND RUC MODEL SOLUTIONS. AT 145 PM IT
EXTENDS FROM PARIS TO CLEBURNE TO SOUTH OF COMANCHE.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS
AFTERNOON THROUGH MID/LATE EVENING AS FORCING FOR ASCENT ARRIVES
FROM THE WEST AND HELPS WEAKEN THE STRONG CAP AROUND 860MB. VERY
MOIST AND UNSTABLE AIR AHEAD OF THE COLD FRONT WILL PRODUCE CAPES
500-1200 J/KG THIS EVENING AND 700-1400 J/KG ON MONDAY. BULK SHEAR
0-6KM WILL BE IN THE RANGE OF 40-60 KTS BOTH DAYS ALONG WITH
HELICITY VALUES GREAT THAN 200 M2/S2. AS PREVIOUSLY STATED...LARGE
HAIL WILL BE THE PRIMARY SEVERE THUNDERSTORM THREAT FOLLOWED BY
DAMAGING WINDS AND BRIEF ISOLATED TORNADOES. AREAS TO WATCH FOR
QUICK TORNADOGENESIS ARE...WHERE SURFACE WINDS ARE BACKED AND
THOSE CELLS THAT MOVE NEAR AND ALONG THE COLD FRONT. HAVE ADDED
SEVERE WORDING TO THE ZONE PACKAGE IN THIS RELEASE.

THE SYSTEM SHOULD MOVE OUT OF NORTH TEXAS LATE TUESDAY AFTERNOON
WITH FAIR WEATHER FOR WEDNESDAY AND THANKSGIVING DAY. OUR NEXT
SYSTEM WILL ARRIVE FRIDAY WITH ANOTHER ROUND OF THUNDERSTORMS AND
BENEFICIAL RAINFALL FOR NORTH TEXAS. THIS SYSTEM WILL MOVE RIGHT
ON THROUGH THE REGION AND SHOULD BE OUT OF NORTH TEXAS LATE FRIDAY
NIGHT. AFTERWARD...IT WILL BE DRY WITH SEASONAL TEMPERATURES OVER
THE WEEKEND. 75

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  45  73  60  69  45 /  60  80  90  40  10
WACO, TX              58  79  63  75  44 /  60  50  80  50  10
PARIS, TX             50  72  62  68  44 /  60  80  90  60  10
DENTON, TX            42  69  55  66  41 /  60  80  90  20   5
MCKINNEY, TX          45  71  59  67  43 /  60  80  90  50  10
DALLAS, TX            45  75  61  70  47 /  60  80  90  50  10
TERRELL, TX           55  76  65  70  45 /  60  60  90  50  10
CORSICANA, TX         62  79  66  75  47 /  60  40  80  70  10
TEMPLE, TX            66  79  65  77  46 /  60  30  70  60  10
MINERAL WELLS, TX     42  72  53  68  40 /  30  80  90  20   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

79/82
Hazardous weather outlook, Nov 20, 6:56 PM CST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
656 PM CST SUN NOV 20 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
656 PM CST SUN NOV 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS TONIGHT.
A FEW STRONG TO SEVERE STORMS ARE POSSIBLE WITH LARGE HAIL...BRIEF
HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS ARE POSSIBLE OVER ALL OF NORTH TEXAS MONDAY THROUGH
TUESDAY. THE BEST CHANCES WILL BE LATE MONDAY AND EARLY TUESDAY AS
AN UPPER LEVEL STORM SYSTEM MOVES ACROSS THE REGION. SOME OF THE
STORMS MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...
VERY LIMITED SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

In the hours before

Special weather statement, Nov 20, 4:11 PM CST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
411 PM CST SUN NOV 20 2011

TXZ105-202245-
HUNT TX-
411 PM CST SUN NOV 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  HUNT COUNTY

AT 411 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 15 MILES SOUTH OF GREENVILLE...MOVING NORTHEAST
AT 30 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE CAMPBELL...COMMERCE...
GREENVILLE...QUINLAN AND WEST TAWAKONI.

PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM CONTINUES ON ITS PRESENT COURSE...A SEVERE WEATHER
WARNING MAY BE NEEDED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CST
SUNDAY EVENING FOR NORTHEASTERN TEXAS.

LAT...LON 3327 9586 3325 9586 3298 9586 3298 9595
      3288 9599 3286 9598 3283 9599 3284 9626
      3328 9607
TIME...MOT...LOC 2211Z 205DEG 27KT 3294 9611

42/MM
Special weather statement, Nov 20, 7:56 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
756 PM CST SUN NOV 20 2011

TXZ093-210230-
GRAYSON TX-
756 PM CST SUN NOV 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN GRAYSON COUNTY

AT 756 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES EAST OF SHERMAN...MOVING NORTHEAST AT 30
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BELLS...DENISON...
KNOLLWOOD...SHERMAN...TOM BEAN AND WHITEWRIGHT.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAINFALL...AND PEA-SIZED
HAIL CAN BE EXPECTED FROM THIS STORM.

LAT...LON 3378 9650 3379 9642 3373 9638 3352 9638
      3346 9644 3353 9662 3365 9675 3383 9656
      3382 9652
TIME...MOT...LOC 0156Z 216DEG 27KT 3365 9650

42/MM
Special weather statement, Nov 20, 8:12 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
812 PM CST SUN NOV 20 2011

TXZ094-210245-
FANNIN TX-
812 PM CST SUN NOV 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  FANNIN COUNTY

AT 812 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF BONHAM...MOVING EAST AT 40
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BONHAM...DODD CITY...
ECTOR...HONEY GROVE...SAVOY AND BONHAM STATE PARK.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAINFALL...AND PENNY
SIZED HAIL CAN BE EXPECTED FROM THIS STORM.

LAT...LON 3388 9591 3384 9586 3353 9586 3349 9639
      3371 9638 3370 9633 3375 9631 3377 9627
      3376 9619 3379 9617 3381 9618 3385 9613
      3385 9601 3388 9600 3387 9595 3389 9593
TIME...MOT...LOC 0212Z 251DEG 35KT 3366 9623

42/MM
Special weather statement, Nov 20, 8:22 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
822 PM CST SUN NOV 20 2011

TXZ092-093-210245-
GRAYSON TX-COOKE TX-
822 PM CST SUN NOV 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN COOKE COUNTY
  WESTERN GRAYSON COUNTY

AT 821 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF GAINESVILLE...MOVING
NORTHEAST AT 35 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE CALLISBURG...COLLINSVILLE...
DORCHESTER...KNOLLWOOD...POTTSBORO...WHITESBORO...WILLIS AND RAY
ROBERTS PARK JOHNSON BRANCH.

PENNY-SIZED HAIL AND HEAVY RAINFALL CAN BE EXPECTED FROM THIS STORM.

LAT...LON 3392 9689 3389 9689 3386 9686 3388 9681
      3386 9677 3383 9676 3383 9673 3367 9656
      3347 9674 3341 9692 3344 9724 3365 9705
      3396 9694
TIME...MOT...LOC 0221Z 230DEG 31KT 3352 9699

42/MM

The radar

The Dallas/Ft Worth radar (KFWS), 114 km away, was scanning. The volume nearest the first event began at 02:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cooke

When
November 20, 8:30 PM CST
Where
Cooke County, 5.02 mi ENE of Burns City
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
33.553, -96.953

Hail stones slightly larger than 1 in diameter were reported west of Collinsville in Cooke County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351858.